Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 68, NWS Birmingham, AL

April 18, 2019Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2019, 6:46 PM CDT for Tuscaloosa County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2019, 6:46 PM CDT (23:46 UTC)
Expired
Apr 18, 2019, 7:30 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 61 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 3:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WUUS54 KBMX 182346
SVRBMX
ALC125-190030-
/O.NEW.KBMX.SV.W.0068.190418T2346Z-190419T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
646 PM CDT THU APR 18 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Tuscaloosa County in west central Alabama...

* Until 730 PM CDT.

* At 646 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles northwest of Samantha to Deerlick Creek
  Campgrounds to near Low Gap, moving east at 50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Eastern Tuscaloosa, Holt, Lake View, Brookwood, Coaling, Vance,
  Abernant, Samantha, Lake Wildwood, Deerlick Creek Campgrounds,
  Mercedes Benz Of Alabama, Bankhead Lock And Dam, Binion Creek
  Landing, Tannehill Ironworks State Park, North Bibb, Whitson, Lake
  Tuscaloosa, Cottondale, East Brookwood and Windham Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central and
west central Alabama.

LAT...LON 3352 8784 3352 8767 3361 8763 3359 8732
      3352 8732 3350 8726 3348 8730 3349 8733
      3346 8734 3325 8707 3322 8710 3324 8714
      3319 8720 3313 8720 3313 8728 3309 8731
      3301 8732 3300 8743 3328 8752 3348 8784
TIME...MOT...LOC 2346Z 251DEG 42KT 3353 8771 3326 8746 3301 8744 

HAIL...<.75IN
WIND...70MPH
 
$$

87/GRANTHAM
3 follow-up statements
029 
WWUS54 KBMX 190004 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
704 PM CDT THU APR 18 2019

ALC125-190030-
/O.CON.KBMX.SV.W.0068.000000T0000Z-190419T0030Z/
Tuscaloosa AL-
704 PM CDT THU APR 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN TUSCALOOSA COUNTY...

At 704 PM CDT, severe thunderstorms were located along a line
extending from near Boley Springs to near Abernant to near Eoline,
moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lake View, Brookwood, Vance, Abernant, Mercedes Benz Of Alabama,
Bankhead Lock And Dam, Tannehill Ironworks State Park, North Bibb,
Whitson, East Brookwood, Windham Springs, Wiley and Caffee Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central and
west central Alabama.

LAT...LON 3311 8729 3334 8735 3355 8766 3361 8763
      3359 8732 3352 8732 3350 8726 3348 8730
      3349 8733 3346 8734 3325 8707 3322 8710
      3324 8714 3319 8720 3313 8720 3313 8728
TIME...MOT...LOC 0004Z 251DEG 42KT 3360 8747 3333 8722 3308 8720 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
342 
WWUS54 KBMX 190015 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
715 PM CDT THU APR 18 2019

ALC125-190030-
/O.CON.KBMX.SV.W.0068.000000T0000Z-190419T0030Z/
Tuscaloosa AL-
715 PM CDT THU APR 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN TUSCALOOSA COUNTY...

At 715 PM CDT, severe thunderstorms were located along a line
extending from near Boley Springs to near North Johns to near West
Blocton, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lake View, Vance, Abernant, Bankhead Lock And Dam, Tannehill
Ironworks State Park, North Bibb, Whitson and Caffee Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for central and
west central Alabama.

LAT...LON 3313 8723 3333 8725 3360 8750 3359 8732
      3352 8732 3350 8726 3348 8730 3349 8733
      3346 8734 3325 8707 3322 8710 3324 8714
      3319 8720 3313 8720
TIME...MOT...LOC 0015Z 247DEG 34KT 3363 8743 3336 8718 3311 8716 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
747 
WWUS54 KBMX 190024 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
724 PM CDT THU APR 18 2019

ALC125-190034-
/O.EXP.KBMX.SV.W.0068.000000T0000Z-190419T0030Z/
Tuscaloosa AL-
724 PM CDT THU APR 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TUSCALOOSA COUNTY
WILL EXPIRE AT 730 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for central and
west central Alabama.

LAT...LON 3313 8723 3333 8725 3360 8750 3359 8732
      3352 8732 3350 8726 3348 8730 3349 8733
      3346 8734 3325 8707 3322 8710 3324 8714
      3319 8720 3313 8720
TIME...MOT...LOC 0024Z 251DEG 42KT 3366 8732 3339 8707 3314 8705 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:27 PM CDT, 19 minutes earlier.

Area forecast discussion, Apr 18, 6:27 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
627 PM CDT Thu Apr 18 2019

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

As of 5 PM, a well-defined bow echo and MCV located in eastern MS
will impact our western counties very soon. Radar velocities
indicate the presence of a 70-80 kt rear-inflow jet capable of
producing widespread damaging winds and short-lived tornadoes.
This feature appears to be tracking generally along the I-59
corridor and may impact the Tuscaloosa and Birmingham areas within
the next few hours. Storms are currently ahead of schedule with
respect to short range model guidance, and slightly less
instability may be realized near the northern end of the QLCS.
However, due to strong pressure falls and upper-level dynamics,
this well-organized activity will probably be maintained even with
SBCAPE of 500 J/kg.

Farther south, storms across far southeastern MS are a little less
organized and are showing signs of slower forward movement. This
may allow much higher dewpoints to advect northward tonight
across East Alabama. The Enhanced Risk has been expanded northward
to Interstate 20 in our eastern counties to account for this
potential.

Concern is growing for areas along and south of Interstate 85 from
Montgomery to the AL/GA state line. This is where SBCAPE values
have the best chance of reaching the 1000-1400 J/kg range before
storms arrive. If this amount of instability is realized,
effective storm relative helicity values of 400-500 m2/s2 will
support a potential for strong tornadoes (EF2 intensity). 0-6 km
shear vectors are supportive of a mixed mode of supercells and
bowing line segments as the event unfolds overnight. Due to low
confidence, we will refrain from messaging the potential for
strong tornadoes in our products at this time and continue to
monitor mesoscale trends.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Line of storms with strong winds is now at TCL and will affect
BHM/EET before 01Z then will affect ASN/ANB before 03Z.

TSRA will remain in the forecast through 08Z with SHRA persisting
through around 10Z followed by VCSH at most terminals.

Ceilings will become MVFR with the arrival of the convection this
evening with most sites remaining IFR through 15Z Friday as the
upper low moves across the area.

Winds will remain out of the south/southwest 10-20 kt with gusts
to 30 kt at times ahead and within the convective line. Winds will
become west/northwest 10-20 kt overnight behind the line and into
the morning hours on Friday.

05

&&

.FIRE WEATHER...

Rain and storms will spread from west to east across Central
Alabama this evening and overnight, as a cold front moves through
the area. Storms could be strong to severe tonight, with 1.5 to 2
inches of rainfall expected across the area. Strong southerly
winds tonight will become westerly and then northwesterly
tomorrow. Speeds gradually decrease, with 20ft winds remaining at
8-12 mph through Friday afternoon. Low clouds and possibly
localized fog is possible early Friday morning, with light rain
showers or drizzle possible through the day.

Drier air will spread into the area by the weekend, with RH values
falling into the 30 percent range Saturday and Sunday afternoons.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  56  42  60  42 / 100  70  50  20   0
Anniston    56  58  42  61  43 / 100  70  50  20   0
Birmingham  54  55  43  63  46 / 100  70  40  10   0
Tuscaloosa  53  58  43  67  45 / 100  60  30  10   0
Calera      54  56  43  64  45 / 100  70  40  10   0
Auburn      60  61  44  61  44 / 100  60  30  20   0
Montgomery  58  60  44  66  45 / 100  60  30  10   0
Troy        60  61  44  65  43 / 100  60  30  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
444 PM CDT Thu Apr 18 2019

ALZ011>015-017>050-200045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
444 PM CDT Thu Apr 18 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Tornadoes and damaging winds up to 60 mph are possible through 5 am
for all of Central Alabama. Rainfall will be 1 to 3 inches overnight
and these rain amounts may lead to localized flooding. Ahead of the
line of thunderstorms, breezy conditions are expected with wind
speeds of 15 to 25 mph with gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor flooding is expected to continue along the Tombigbee River
basin through at least Monday. Please refer to river warnings and
statements for specific details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
tonight.

In the hours before

Special weather statement, Apr 18, 5:53 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
553 PM CDT THU APR 18 2019

ALZ012-013-022-023-182345-
Fayette AL-Pickens AL-Tuscaloosa AL-Lamar AL-
553 PM CDT THU APR 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA...
NORTHERN PICKENS...SOUTHWESTERN FAYETTE AND SOUTHERN LAMAR COUNTIES
UNTIL 645 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carrollton, moving north at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Reform, Millport, Kennedy, Belk, Ethelsville, Ashcraft Corner, Stone
Wall, Moores Bridge, North Pickens Airport, McShan, Shaw, Lubbub,
Forest and Melborne.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3367 8826 3362 8766 3339 8767 3326 8831
TIME...MOT...LOC 2253Z 195DEG 49KT 3333 8808

25/Owen
Local storm report, Apr 18, 6:41 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     GEIGER                  32.87N 88.30W
04/18/2019                   SUMTER             AL   EMERGENCY MNGR

            A FEW TREES AND POWER LINES DOWN NEAR
            GEIGER.

&&

MAL
Local storm report, Apr 18, 6:43 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
643 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     MILLPORT                33.56N 88.08W
04/18/2019                   LAMAR              AL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN ON HIGHWAY 96 IN
            MILLPORT.

&&

MAL
Local storm report, Apr 18, 6:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT THU APR 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     4 NW STAR               33.71N 88.23W
04/18/2019                   LAMAR              AL   EMERGENCY MNGR

            TREES BLOWN DOWN NEAR NEBO ROAD.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:31 PM CDTSevere Thunderstorm WarningBMXSumter59 min
Apr 18, 5:07 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens53 min
Apr 18, 5:07 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens53 min
Apr 18, 5:45 PM CDTSevere Thunderstorm WarningBMXHale, Tuscaloosa60 min
Apr 18, 5:53 PM CDTSpecial Weather StatementBMXPickens52 min
Apr 18, 6:15 PM CDTSevere Thunderstorm WarningBMXTuscaloosa45 min
Apr 18, 6:20 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry70 min
Apr 18, 6:24 PM CDTSevere Thunderstorm WarningBMXLamar51 min
Apr 18, 6:32 PM CDTSevere Thunderstorm WarningBMXFayette73 min
Apr 18, 6:38 PM CDTSevere Thunderstorm WarningBMXJefferson82 min
Apr 18, 6:51 PM CDTSpecial Weather StatementBMXMarion39 min
Apr 18, 6:53 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby82 min
Apr 18, 6:58 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker65 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.